We develop bounds for the second largest eigenvalue and spectral gap of a reversible Markov chain. The bounds depend on geometric quantities such as the maximum degree, diameter and covering number of associated graphs. The bounds compare well with exact answers for a variety of simple chains and seem better than bounds derived through Cheeger-like inequalities. They offer improved rates of convergence for the random walk associated to approximate computation of the permanent.
"Geometric Bounds for Eigenvalues of Markov Chains." Ann. Appl. Probab. 1 (1) 36 - 61, February, 1991. https://doi.org/10.1214/aoap/1177005980